Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Grand Junction, CO

April 26, 2012Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Apr 26, 2012, 4:34 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 4:34 PM MDT (22:34 UTC)
Expired
Apr 26, 2012, 5:15 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 59 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:44 PM MDTTSTM WND GST 66Douglas Pass, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS55 KGJT 262234
SVRGJT
COC045-077-262315-
/O.NEW.KGJT.SV.W.0001.120426T2234Z-120426T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO...
  NORTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 515 PM MDT

* AT 431 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF FRUITA...OR 20 MILES
  NORTHWEST OF GRAND JUNCTION...AND MOVING NORTHEAST AT 50 MPH.

  AT 430 PM MDT...A WEATHER SPOTTER 5 MILES NORTHWEST OF MACK        
  REPORTED WIND GUSTS OF 70 MPH WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MACK...LOMA...AND HIGHLINE STATE PARK 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3910 10867 3925 10906 3932 10906 3965 10880
      3965 10856 3969 10855 3969 10822
TIME...MOT...LOC 2232Z 212DEG 43KT 3928 10883
WIND...HAIL 70MPH <.75IN

$$

PF
2 follow-up statements
041 
WWUS55 KGJT 262302
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 PM MDT THU APR 26 2012

COC045-077-262315-
/O.CON.KGJT.SV.W.0001.000000T0000Z-120426T2315Z/
MESA CO-GARFIELD CO-
502 PM MDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GARFIELD AND NORTHWESTERN MESA COUNTIES UNTIL 515 PM MDT...

AT 459 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS
STORM WAS LOCATED 26 MILES NORTHWEST OF DE BEQUE...OR 33 MILES NORTH
OF GRAND JUNCTION...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN GARFIELD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3910 10867 3925 10906 3932 10906 3965 10880
      3965 10856 3969 10855 3969 10822
TIME...MOT...LOC 2302Z 212DEG 43KT 3958 10858
WIND...HAIL 60MPH <.75IN

$$

PF
075 
WWUS55 KGJT 262317
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 PM MDT THU APR 26 2012

COC045-077-262327-
/O.EXP.KGJT.SV.W.0001.000000T0000Z-120426T2315Z/
MESA CO-GARFIELD CO-
517 PM MDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN MESA COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS OF 40 TO 50 MPH WILL STILL OCCUR THROUGH 6 PM 
ACROSS THE WESTERN PORTION OF MESA AND GARFIELD COUNTIES.

LAT...LON 3910 10867 3925 10906 3932 10906 3965 10880
      3965 10856 3969 10855 3969 10822
TIME...MOT...LOC 2302Z 212DEG 43KT 3958 10858

$$

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:08 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 26, 3:08 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 214 PM MDT THU APR 26 2012

THE UPPER LOW EJECTS FROM SOUTH OF THE 4 CORNERS REGION THIS
EVENING INTO THE EASTERN PLAINS BY EARLY FRIDAY MORNING...THIS IS A
BIT MORE RAPIDLY THAN PREVIOUS MDL RUNS. IT IS ALSO A LITTLE
WEAKER BUT SLIGHTLY COOLER. JUDGING FROM CURRENT WV LOOP AND RADAR
RETURNS THIS IS NOT THE POTENT WX SYSTEM WE WERE HOPING FOR. AS
FAR AS THE IMPACT ON OUR FORECAST LITTLE CHANGE HAS BEEN MADE.
FEEL PRETTY CONFIDENT THE MTNS ABOVE 10000 FEET TONIGHT WILL GET
2-4 INCHES OF SNOW ON THE GRASSY AREAS...BUT FEEL PAVEMENT AREAS
WILL ACCUMULATE MUCH LESS WITH LIMITED IMPACT. THE BEST CHANCE OF
ACCUMULATING SNOW TONIGHT IN OUR CWA WILL BE OVER THE SAN JUANS
AND HIGHER MTNS AROUND CRESTED BUTTE. ANOTHER FACTOR LIMITING
SNOWFALL WILL BE THE SHORT DURATION (AROUND 12 HRS) OF TEMPS COLD
ENOUGH TO ALLOW ACCUMULATION. FOR THE REMAINDER OF THE CWA EXPECT
WIDESPREAD RAIN OR MIXED PCPN DURING THE NIGHT.

THE UPPER LOW WILL HAVE SHIFTED OVER ERN COLORADO FRIDAY AND OUT
OF THE WX PICTURE FOR OUR REGION. MEANWHILE THE NEXT WEATHER DISTURBANCE
OVER THE NRN ROCKIES WILL MOVE INTO WY. THIS WILL PUSH A COLD
FRONT INTO NE UT AND NW CO DURING THE EARLY MORNING HRS...THEN
THROUGH MOST OF THE CWA BY NOON. THERE SHOULD BE A PRETTY GOOD
BURST OF PCPN THAT WILL PRECEDE AND ACCOMPANY THE FRONT WHERE DEEP
MOISTURE RESIDES. HOWEVER THE ATMS WILL QUICKLY STABILIZE AND DRY
AFTER FRONTAL PASSAGE...BRINGING A QUICK DECREASE TO PCPN. THE
EXCEPTION WILL BE ALONG THE WY BORDER WHERE PROXIMITY TO THE UPPER
LOW WILL PROVIDE BETTER FORCING AND DEEPER MSTR.

THE UPPER CLOSED WYOMING LOW WILL SHIFT EWRD INTO THE PLAINS FRIDAY
NIGHT. SOME WRAP AROUND MSTR WILL LINGER NEAR THE WY BORDER OVER
THE PARK AND ELKHEAD MTNS...BUT SHOWERS WILL TAPER OFF TO THE
ISOLD CATEGORY. ELSEWHERE DRY CONDITIONS AND DECREASING CLOUD COVER
WILL BE THE RULE. TEMPS WILL BE QUITE A BIT COOLER FRIDAY NIGHT WITH
FREEZING TEMPS IN ALL BUT THE LOWER WESTERN VALLEYS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 214 PM MDT THU APR 26 2012

MODELS SHOW THE NEXT LOW PRESSURE SYSTEM WILL HAVE MOVED EAST OF THE
NORTHERN ROCKIES BY THE START OF THE LONG TERM PERIOD. THIS LOW
CENTER WILL STALL OVER THE NORTHERN PLAINS STATES ON SAT AS IT GETS
BLOCKED BY HIGH PRESSURE OVER THE GREAT LAKES. THEN WITH SOME RATHER
MINOR DIFFERENCES...MODELS THEN TAKE THE LOW NORTH INTO CANADA
SUN/MON. IN THE MEAN TIME ENERGY ROTATING AROUND THIS LOW MAY BRUSH
OUR NORTHERN EDGE...AND KEEP A BROAD TROUGH OVER THE ROCKY MTN
REGION INTO MONDAY. THE REGION REMAINS UNDER THE INFLUENCE OF A FLAT
AND BROAD TROUGH AS A COUPLE OF EMBEDDED WAVES SWEEP ACROSS THE
NORTHERN ROCKIES THROUGH MIDWEEK. BOTH THE ECMWF AND THE GFS HINT AT
WEAK RIDGING FOR THE INTER-MOUNTAIN REGION THURSDAY. DUE TO THE
GENERAL LACK OF MOISTURE...A DRY FORECAST WILL PREVAIL. HOWEVER A
FEW SHOWERS MAY DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN.

TEMPERATURES WILL START OUT AROUND 5-10 DEGREE BELOW NORMAL AT THE
BEGINNING OF THE PERIOD...WITH A WARMING TREND SUNDAY-MONDAY. BY
MONDAY...AND THROUGH THE REST OF THE PERIOD...TEMPS ARE EXPECTED TO
RUN AROUND 5 DEGREES ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED
AT 214 PM MDT THU APR 26 2012

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD IN FROM THE SOUTH
LATE THIS AFTERNOON THROUGH THIS EVENING. WHILE MOST THUNDERSTORMS
WILL END BY AROUND 03Z THIS EVENING...WIDESPREAD SHOWERS WILL
CONTINUE...DIMINISHING FROM THE WEST LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ARE EXPECTED IN THE SHOWERS AND THUNDERSTORMS....WITH IFR
EXPECTED AT TIMES OVER THE HIGHER MOUNTAINS AS THE PCPN CHANGES OVER
TO ALL SNOW LATE THIS EVENING. SHOWERS WILL CONTINUE INTO FRIDAY
ESPECIALLY OVER THE EASTERN MOUNTAINS AS DRIER AIR MOVES IN FROM THE
WEST. IN ADDITION TO THE SHOWERS...GUSTY SOUTH TO SOUTHWEST WINDS
ARE EXPECTED INTO THIS EVENING WHICH COULD PRODUCE SOME TURBULENT
MIXING...ESPECIALLY NORTH OF RIDGES AND PEAKS.

&&

.HYDROLOGY...
ISSUED AT 402 AM MDT WED APR 25 2012

RECENT RECORD WARMTH COMBINED WITH ABOVE FREEZING MINIMUM
TEMPERATURES AT HIGHER ELEVATIONS HAS INCREASED SNOW MELT AND
THEREFORE STREAM FLOW RUNOFF LATE THIS WEEK. FLOWS WILL CONTINUE TO
INCREASE THROUGH THE END OF THIS WEEK FOR MANY LOCATIONS ACROSS
WESTERN COLORADO AND EASTERN UTAH. MOST OF THE RUNOFF WILL BE
CONFINED WITHIN BANKS SINCE THE SNOW PACK HAS BEEN WELL BELOW
AVERAGE THIS SEASON. SHOWERS AND THUNDERSTORMS WILL BRING ADDITIONAL
WATER TO CREEKS AND RIVERS AND HELP WITH THE FLOW INCREASES THROUGH
THE END OF THE WEEK. SNOW MELT IS EXPECTED TO SLOW BY THIS WEEKEND
AS COOLER AIR ARRIVES AND PRECIPITATION STOPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MC
LONG TERM...EH
AVIATION...EH
HYDROLOGY...TGJT
Hazardous weather outlook, Apr 26, 3:09 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 AM MDT THU APR 26 2012

COZ001>014-017>023-UTZ022>025-027>029-270915-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
309 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY LATE THIS
AFTERNOON AND CONTINUE TONIGHT AS A POTENT...FAST-MOVING
DISTURBANCE MOVES OVER THE AREA THIS EVENING. THE SNOW LEVEL WILL
REMAIN ABOVE 9000 FEET TODAY AND THIS EVENING...BUT LOWER
OVERNIGHT. A FEW INCHES OF NEW SNOW WILL ACCUMULATE LATE
TONIGHT...MAINLY ABOVE 9000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT COOLER WEATHER WITH A SLIGHT CHANCE OF MOUNTAINS SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.

THE CHANCE OF RAIN WILL INCREASE TUESDAY AS A WEAK DISTURBANCE
AFFECTS MAINLY NORTHWEST COLORADO AND NORTHEAST UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

In the hours before

Local storm report, Apr 26, 1:25 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
04/26/2012  M53 MPH          GRAND              UT   ASOS

            PEAK WIND GUST AS A SHOWER PASSED THROUGH

&&

EVENT NUMBER GJT1200369

TB
Local storm report, Apr 26, 3:08 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 2 WSW OXFORD            37.16N 107.75W
04/26/2012  M51 MPH          LA PLATA           CO   ASOS

            PEAK WIND GUST WITH A PASSING SHOWER

&&

EVENT NUMBER GJT1200370

TB
Local storm report, Apr 26, 4:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 2 NNE HAYDEN            40.51N 107.25W
04/26/2012  M61 MPH          ROUTT              CO   AWOS

            PEAK WIND GUST AS A SHOWER PASSED THROUGH

&&

EVENT NUMBER GJT1200371

TB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:21 PM MDTSpecial Weather StatementGJTDelta, Montrose39 min
Apr 26, 5:57 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.